California, 2011

Winter Storm in California, February 17 to 19, 2011

February 17 to 19, 2011 · NWS STO · 6 events in 6 counties and zones

A cold winter storm brought additional heavy snow to areas still digging out from a storm that passed through the region just a day or two earlier. Traffic was impacted on major highways and power was lost in many foothill locations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A cold winter storm brought additional heavy snow to areas still digging out from a storm that passed through the region just a day or two earlier. Traffic was impacted on major highways and power was lost in many foothill locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 17, 5:00 AM PST, 3 hours earlier.

Area forecast discussion, Feb 17, 5:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
500 AM PST THU FEB 17 2011

.SHORT TERM DISCUSSION (TODAY THROUGH SUNDAY)...
SCATTERED SHOWERS HAVE BEEN IN PLACE ALL NIGHT SOUTHWARD OF I-80.
SHOWERS ARE BEGINNING TO FILL IN THE GAP AND BECOMING MORE NUMEROUS
OVER THE COAST.  THIS IS EVIDENT ON SATELLITE AS THE VORT MAX IS
JUST INSIDE OF 130W AND ENHANCED CLOUDS ARE DEVELOPING FROM 130W TO
THE COASTAL RANGE OF NRN CAL.  NRN CAL WILL BE NEAR THE LEFT EXIT
REGION OF THE JET THIS MORN AND CONTINUE ON THE POLEWARD SIDE OF THE
JET, KEEPING NRN CAL UNDER THE COLDER AIRMASS.  WE HAVE WINTER STORM
WARNINGS FOR THE WEST SLOPE OF THE SIERRA ABOVE 2000 FT AND WINTER
WEATHER ADVISORIES OVER THE COASTAL RANGE AND INTO SHASTA COUNTY
MTNS ABOVE 2000 FT AT LEAST INTO FRIDAY.  WE THOUGHT THE NRN SAC
VALLEY NEAR REDDING COULD KEEP THE COLD AIR TRAPPED IN THERE TO GET
SOME SNOW THIS MORN, BUT THE BREEZY SOUTHERLY WARM AIR ADVECTION
WINDS HAVE RAISED THE TEMPS OVERNIGHT ENOUGH TO KEEP PRECIP LIQUID
INITIALLY.  HOWEVER, COLD AIR ADVECTION MAY LOWER TEMPS LATER TODAY
TO ALLOW RAIN/SNOW MIX INTO NW REDDING (700-800 FT).

A SECONDARY VORT MAX DESCENDS THE UPSTREAM RIDGE OVER ERN PAC AND
INTO CENTRAL AND SRN CAL FRI AND SAT.  THIS LEAVES NRN CAL IN A WRAP
AROUND PRECIP PATTERN AND IT IS TOUGH TO DETERMINE AT THE POINT HOW
MUCH PRECIP WILL OCCUR, BUT IT WILL GRADUALLY DIMINISH INTO SAT AND
SUN.  TEMPS WILL BE BELOW NORMAL WITH THE COOLER AIRMASS IN PLACE.
JCLAPP

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)...
MODELS IN FAIRLY GOOD AGREEMENT IN DROPPING COLD UPPER LOW SOUTHWARD
OFF THE COAST ON MONDAY. PROBLEM IS IN THE DETAILS. GFS KEEPING LOW
CLOSEST TO THE COAST AND CLOSE ENOUGH TO GENERATE PRECIP THREAT OVER
MOST OF THE CWA. MEANWHILE ECMWF KEEPS LOW FARTHER OFFSHORE FOR
DRIER SOLUTION. GEM MODEL COMING IN IN BETWEEN. FOR NOW...HAVE KEPT
SOME THREAT OF PRECIP IN FORECAST BUT OVER TIME MAY SEE DRIER
SOLUTIONS PREVAILING. EXTENDED MODELS THEN DROP ANOTHER UPPER TROUGH
INTO PACIFIC NORTHWEST. 06Z GFS TRENDING PATH OF THIS TROUGH FARTHER
EAST THAN 00Z RUN. WITH UPPER LEVEL DIVERGENCE OVER NORCAL...CAN NOT
RULE OUT PRECIP THREAT ALTOGETHER BUT WITH TENDENCY TOWARDS DRIER
SOLUTIONS...SUB CLIMATE POPS LOOK LIKE A GOOD BET FOR NOW. AFTER
TUESDAY...MODELS NOW KEEP MAINLY DRY NORTHWEST FLOW OVER THE REGION
FOR WEDNESDAY AND THURSDAY. EARLIER MODEL RUNS KEPT UPPER TROUGH
CLOSER TO THE COASTLINE FOR A WETTER SOLUTION BUT MODEL TRENDS HAVE
BEEN TO SHIFT THIS THROUGH FARTHER EAST FOR A DRIER SOLUTION. IF
THIS TREND CONTINUES...MAY HAVE TO TRANSITION NEAR CLIMO POPS IN THE
WEDNESDAY AND THURSDAY TIME FRAMES TO SOMETHING DRIER. EITHER
WAY...COOL NORTHERLY FLOW WILL KEEP DAYTIME HIGHS BELOW NORMAL
THROUGH THE EXTENDED PERIOD.

.AVIATION...
DISTURBANCE NOW JUST OFF THE NORCAL COAST FORECAST TO SWING THROUGH
NORTH STATE TODAY BRINGING WIDESPREAD PRECIP TO THE REGION THROUGH
MUCH OF THE DAY.  FOR CNTRL VLY...MNLY VFR EXC LCL MVFR/IFR CONDS
POSS IN SHWRS. FOR FTHLS/MTNS...AREAS MVFR/IFR CONDS WITH LCL LIFR
THROUGH TODAY. SN LVLS ARND 015-020 MSL...LCLY LWR. STG SWLY FLOW
ALF. IN CNTRL VLY...LCL SLY SFC WND GSTS TO 25 KTS POSS THROUGH 00Z
THIS AFTERNOON. IN FTHLS/MTNS AREAS S-SW SFC WND GSTS 25 TO 35 KTS.
CONDITIONS IMPROVING OVER THE VLY AFTER 02-06Z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 PM PST FRIDAY WESTERN PLUMAS
COUNTY/LASSEN PARK.

WINTER STORM WARNING UNTIL 10 PM PST FRIDAY WEST SLOPE NORTHERN
SIERRA NEVADA.

WINTER WEATHER ADVISORY UNTIL 6 AM PST FRIDAY ABOVE 2000 FEET
FOR THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

WINTER WEATHER ADVISORY UNTIL 6 AM PST FRIDAY BURNEY BASIN /
EASTERN SHASTA COUNTY.

WINTER STORM WARNING UNTIL 10 PM PST FRIDAY ABOVE 2000 FEET FOR
THE MOTHERLODE.

WINTER STORM WARNING UNTIL 10 PM PST FRIDAY ABOVE 2000 FEET FOR
THE NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT ABOVE 2000
FEET FOR THE CLEAR LAKE/SOUTHERN LAKE COUNTY..

&&
Hazardous weather outlook, Feb 17, 7:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU FEB 17 2011

CAZ013>019-063-064-066>069-181500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER ROUND OF WINTER WEATHER WILL IMPACT NORTHERN INTERIOR
CALIFORNIA AS THE NEXT STORM SYSTEM INTENSIFIES NEAR THE COAST.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE IMPACTS OF THE SAME STORM SYSTEM WILL CONTINUE THROUGH FRIDAY
OVER THE SIERRA NEVADA.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

JCLAPP

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Northeast Foothills/Sacramento Valley

When
February 17, 8:00 AM PST to February 18, 5:30 AM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Reported by
Mesonet

Five to eight inches of snow fell near 3000 feet with the snow level down to near 1000 feet in some locations.

Winter Storm, Shasta Lake/North Shasta County

When
February 17, 9:00 AM PST to February 18, 3:00 AM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

Up to eighteen inches of snow fell at the highest elevations with up to a foot of snow falling on major highways.

Winter Storm, Mt Shasta/Western Plumas County

When
February 17, 9:30 AM PST to February 19, 8:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Three to four feet of snow fell at the highest elevations, more than two feet at 7000 feet, and eight to twelve inches fell down to 3000 feet.

Winter Storm, Motherlode/Camptonville to Groveland

When
February 17, 10:00 AM PST to February 18, 7:30 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Mesonet

Up to a foot of snow fell near 3000 feet with the snow level as low as 1500 feet in some locations. Power was lost across many foothill locations for several days due to downed trees branches.

Winter Storm, West Slope Northern Sierra Nevada

When
February 17, 11:00 AM PST to February 19, 10:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

Three to four feet of snow fell at the highest elevations, more than two feet at 7000 feet, and eight to twelve inches fell down to 3000 feet.

Winter Storm, Clear Lake/Southern Lake County

When
February 17, 11:00 AM PST to February 18, 3:00 AM PST
Where
Clear Lake/Southern Lake County forecast zone
Reported by
Mesonet

Eight to twelve inches of snow fell at the highest elevations. The snow level was down to 1500 feet in some locations.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299868, 299870, 299902, 299865, 299863, 299869.